Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 34, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jan 22, 2012, 11:28 PM CST for 6 counties in Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2012, 11:28 PM CST (05:28 UTC)
- Expired
- Jan 23, 2012, 12:15 AM CST
- In force
- 47 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Lafayette County, MS, Marshall County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 163 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 22, 10:59 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 5.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
170
WUUS54 KMEG 230528
SVRMEG
MSC071-093-107-119-135-161-230615-
/O.NEW.KMEG.SV.W.0034.120123T0528Z-120123T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 PM CST SUN JAN 22 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
EXTREME SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHEASTERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 1215 AM CST
* AT 1128 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
CROWDER...OR 14 MILES NORTHWEST OF CHARLESTON...AND MOVING
NORTHEAST AT 60 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BATESVILLE...CHARLESTON...OXFORD...WATER VALLEY...GEORGE PAYNE
STATE PARK...HOLLY SPRINGS NATIONAL FOREST AND JOHN W KYLE STATE
PARK.
THIS WARNING ALSO INCLUDES AREAS NEAR SARDIS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3369 9030 3373 9032 3376 9030 3378 9018
3380 9019 3381 9046 3397 9046 3447 9005
3457 8930 3386 8969 3386 8977 3389 8978
3389 8992 3382 8993 3380 9013 3372 9014
3373 9024 3369 9028
TIME...MOT...LOC 0528Z 245DEG 64KT 3422 9007
$$1 follow-up statement
427
WWUS54 KMEG 230600
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1200 AM CST MON JAN 23 2012
MSC119-230610-
/O.CAN.KMEG.SV.W.0034.000000T0000Z-120123T0615Z/
QUITMAN MS-
1200 AM CST MON JAN 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN QUITMAN COUNTY IS
CANCELLED...
AT MIDNIGHT CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
LAT...LON 3369 9030 3373 9032 3376 9030 3378 9018
3380 9019 3382 9037 3391 9034 3406 9014
3435 8992 3457 8930 3386 8969 3386 8977
3389 8978 3389 8992 3382 8993 3380 9013
3372 9014 3373 9024 3369 9028
TIME...MOT...LOC 0600Z 245DEG 64KT 3446 8944
$$
MSC071-093-107-135-161-230615-
/O.CON.KMEG.SV.W.0034.000000T0000Z-120123T0615Z/
YALOBUSHA MS-TALLAHATCHIE MS-PANOLA MS-MARSHALL MS-LAFAYETTE MS-
1200 AM CST MON JAN 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CST
FOR WESTERN LAFAYETTE...EXTREME SOUTHEASTERN MARSHALL...SOUTHEASTERN
PANOLA...TALLAHATCHIE AND YALOBUSHA COUNTIES...
AT MIDNIGHT CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
COLLEGE HILL STATION...OR NEAR OXFORD...MOVING NORTHEAST AT 75 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BATESVILLE...
CHARLESTON...COURTLAND...GLENDORA...OXFORD...TAYLOR...TILLATOBA...
WATER VALLEY...MIKOMA...SWAN LAKE...WHITEHEAD...ALBIN...DISTALL AND
TIPPO.
THIS WARNING ALSO INCLUDES AREAS NEAR SARDIS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
&&
LAT...LON 3369 9030 3373 9032 3376 9030 3378 9018
3380 9019 3382 9037 3391 9034 3406 9014
3435 8992 3457 8930 3386 8969 3386 8977
3389 8978 3389 8992 3382 8993 3380 9013
3372 9014 3373 9024 3369 9028
TIME...MOT...LOC 0600Z 245DEG 64KT 3446 8944
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 8:41 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Jan 22, 8:41 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
841 PM CST SUN JAN 22 2012
.UPDATE...
MESOANALYSIS UPDATE CONCERNING ENHANCED SEVERE WEATHER THREAT
ACROSS EAST ARKANSAS...SOUTHWEST TENNESSEE...AND NORTHWEST
MISSISSIPPI.
&&
.DISCUSSION...
...LOCALIZED SIGNIFICANT TORNADO OUTBREAK UNFOLDING ACROSS EASTERN
ARKANSAS...SOUTHWEST TENNESSEE...AND NORTHWEST MISSISSIPPI THIS EVENING...
...THIS IS A PARTICULARLY DANGEROUS SITUATION...
LOCALIZED TORNADO OUTBREAK EXPECTED ACROSS EASTERN ARKANSAS...SOUTHWEST
TENNESSEE INCLUDING THE MEMPHIS METROPOLITAN AREA...AND NORTHWEST
MISSISSIPPI BETWEEN 8 PM CST AND 12 AM CST. SEVERAL DISCRETE
SUPERCELL THUNDERSTORMS WITH STRONG TO INTENSE ROTATIONS AND A
HISTORY OF DAMAGING TORNADOES WILL MOVE INTO THE AFOREMENTIONED
AREA OVER THE NEXT COUPLE OF HOURS. THESE STORMS WILL MOVE INTO A
VERY FAVORABLE ENVIRONMENT CHARACTERIZED BY SURFACE BASED CAPES
APPROACHING 1300J/KG...-4C LI/S...AND LOW LEVEL (0-1KM) SRH IN
EXCESS OF 600M2/S2. THIS ENVIRONMENT WILL FAVOR THE POTENTIAL FOR
STRONG TORNADOES...POTENTIALLY LONG TRACKED...AS WELL AS VERY
LARGE HAIL BETWEEN GOLFBALL TO BASEBALL SIZE...AND DAMAGING WINDS
IN EXCESS OF 70 MPH. THERE HAS BEEN A HISTORY OF DAMAGE WITH THESE
SUPERCELLS AND THIS IS BECOMING A SERIOUS AND POTENTIALLY
LIFE THREATENING SITUATION. RESIDENCE ARE STRONGLY URGED TO
PREPARE NOW TO TAKE COVER IF A TORNADO WARNING/TORNADO EMERGENCY
IS ISSUED.
JLH
&&
.AVIATION...
02Z TAF UPDATE
SUPERCELL THUNDERSTORMS WILL APPROACH THE KMEM TAF SITE BETWEEN
03Z AND 05Z. THERE COULD BE THE POTENTIAL FOR TORNADOES...DAMAGING
WINDS...AND LARGE HAIL UP TO THE SIZE OF BASEBALLS. THERE HAS BEEN
CONFIRMED REPORTS OF SEVERE WEATHER INCLUDING ALL HAZARDS WITH THE
DISCRETE SUPERCELL THUNDERSTORMS WEST AND SOUTHWEST OF KMEM. THERE
WILL BE POTENTIAL FOR SEVERE WEATHER CONDITIONS AT KMEM IF A
SUPERCELL MOVES OVER THE TAF SITE. WILL ISSUE AN AIRPORT WEATHER
WARNING IF THE SEVERE THREAT APPEARS IMMINENT.
JLH
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 47 58 40 60 / 100 0 0 0
MKL 47 56 34 58 / 100 10 0 0
JBR 40 56 34 57 / 100 0 0 0
TUP 50 61 40 61 / 100 10 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR ALCORN-BENTON MS-CALHOUN-
CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR CARROLL-CHESTER-CROCKETT-
DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-OBION-
SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Jan 22, 11:24 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1124 PM CST SUN JAN 22 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-240730- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1124 PM CST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVERNIGHT FOR PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI EAST OF A LINE FROM MARTIN TENNESSEE TO SENATOBIA MISSISSIPPI TO CLARKSDALE MISSISSIPPI. DAMAGING WINDS...TORNADOES AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. A WIND ADVISORY IS IN EFFECT FOR MOST OF THE OVERNIGHT HOURS FOR SOUTH TO SOUTHWEST WINDS GUSTING TO 40MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY OVERNIGHT FOR THOSE AREAS IN THE MODERATE RISK.
In the hours before
Local storm report, Jan 22, 10:37 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1037 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM TSTM WND GST N GERMANTOWN 35.09N 89.79W
01/22/2012 E65.00 MPH SHELBY TN NWS EMPLOYEE
ESTIMATED 65 MPH WIND GUST AT NATIONAL WEATHER SERVICE
FORECAST OFFICE.
&&
CJCLocal storm report, Jan 22, 10:42 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1042 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG UNION CITY 36.42N 89.05W
01/22/2012 OBION TN AMATEUR RADIO
TREE DOWN ON NAILING DRIVE
&&
CJCLocal storm report, Jan 22, 10:44 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1044 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM TSTM WND GST SIDONIA 36.24N 88.91W
01/22/2012 E65.00 MPH WEAKLEY TN EMERGENCY MNGR
REPORTED BY WEAKLEY COUNTY EMA.
&&
CJCLocal storm report, Jan 22, 10:59 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1059 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL SOUTHAVEN 34.97N 90.00W
01/22/2012 E1.75 INCH DESOTO MS PUBLIC
REPORT OF HAIL UP TO THE SIZE OF GOLFBALLS ON CHURCH ROAD
BETWEEN GETWELL AND PLEASANT HILL ROAD.
&&
CJCLocal storm report, Jan 22, 11:01 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1101 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL ATOKA 35.45N 89.77W
01/22/2012 E0.88 INCH TIPTON TN TRAINED SPOTTER
1015 PM TSTM WND GST ATOKA 35.45N 89.77W
01/22/2012 E58 MPH TIPTON TN TRAINED SPOTTER
&&
CJCLocal storm report, Jan 22, 11:27 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1127 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TORNADO TREBLOC 33.83N 88.85W
01/22/2012 CHICKASAW MS TRAINED SPOTTER
TRAINED SPOTTER REPORTED TORNADO ON THE GROUND NEAR
TREBLOC.
&&
CJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 9:01 PM CST | Severe Thunderstorm Warning | MEG | Coahoma | 44 min |
| Jan 22, 9:18 PM CST | Tornado Warning | MEG | Tunica | 27 min |
| Jan 22, 9:21 PM CST | Severe Thunderstorm Warning | MEG | Coahoma, Tunica | 24 min |
| Jan 22, 9:41 PM CST | Severe Thunderstorm Warning | MEG | Coahoma, DeSoto, Panola, Quitman, Tate, Tunica | 49 min |
| Jan 22, 9:46 PM CST | Tornado Warning | MEG | DeSoto, Tate, Tunica | 29 min |
| Jan 22, 9:55 PM CST | Tornado Warning | MEG | DeSoto | 22 min |
| Jan 22, 10:06 PM CST | Tornado Warning | MEG | DeSoto, Tunica | 24 min |
| Jan 22, 10:10 PM CST | Tornado Warning | MEG | DeSoto | 35 min |
| Jan 22, 10:25 PM CST | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Lafayette, Marshall, Panola, Quitman and 3 more | 50 min |
| Jan 22, 10:27 PM CST | Tornado Warning | MEG | Benton, DeSoto, Marshall | 48 min |
| Jan 22, 10:38 PM CST | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Yalobusha | 52 min |
| Jan 22, 11:04 PM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Lee, Monroe | 41 min |
| Jan 22, 11:12 PM CST | Tornado Warning | MEG | Chickasaw, Monroe | 32 min |
| Jan 22, 11:14 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Lafayette, Marshall, Panola, Tate and 2 more | 46 min |
| Jan 22, 11:27 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Tishomingo | 48 min |
| Jan 22, 11:40 PM CST | Tornado Warning | MEG | Alcorn, Tishomingo | 33 min |
| Jan 22, 11:58 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Lee, Marshall, Pontotoc, Tippah, Union | 47 min |
| Jan 23, 12:14 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Panola, Pontotoc, Tallahatchie, Yalobusha | 46 min |
| Jan 23, 12:34 AM CST | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tippah, Union | 41 min |
| Jan 23, 12:57 AM CST | Special Weather Statement | MEG | Chickasaw, Itawamba | 48 min |
| Jan 23, 1:00 AM CST | Special Weather Statement | MEG | Calhoun, Yalobusha | 30 min |
| Jan 23, 1:10 AM CST | Severe Thunderstorm Warning | MEG | Itawamba | 32 min |
| Jan 23, 1:31 AM CST | Special Weather Statement | MEG | Calhoun, Chickasaw | 29 min |
| Jan 23, 1:59 AM CST | Special Weather Statement | MEG | Chickasaw | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.